Alert archive / Minnesota / Flash Flood Warnings in 2005

Flash Flood Warning 53, NWS Grand Forks, ND

September 3, 2005Otter Tail County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Sep 3, 2005, 1:35 PM CDT for Otter Tail County, Minnesota. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2005, 1:35 PM CDT (18:35 UTC)
Expired
Sep 4, 2005, 1:30 AM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 168 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 2:35 PM CDTFLASH FLOOD3 Ene Fergus Falls, MNRAINFALL APPROACHING 4 INCHES IN 2 HOURS CAUSED DITCHES TO OVERFLOW NORTHEAST OF FERGUS FALLS. WATER REPORTED OVERTOPPING GRAVEL ROADS NEAR INTERSECTION OF COUNTY RD 18 AND AURDEL RIVER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 031836
FFWFGF
MNC111-040630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
135 PM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 130 AM CDT

* AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 2
  MILES NORTH OF CARLISLE TO 9 MILES SOUTH OF BATTLE LAKE...OR ALONG
  A LINE EXTENDING FROM 10 MILES NORTHWEST OF FERGUS FALLS TO 21
  MILES SOUTHEAST OF FERGUS FALLS. THE STORMS PRODUCING VERY HEAVY   
  RAIN WERE NEARLY STATIONARY.

* SOME LOCATIONS IN THE WARNING INCLUDE FERGUS FALLS...BATTLE LAKE...
  UNDERWOOD AND ERHARD.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4652 9611 4613 9542 4613 9596 4636 9625

$$
JCA
2 follow-up statements
000 
WGUS73 KFGF 032011
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
307 PM CDT SAT SEP 3 2005

MNC111-040630-
OTTER TAIL MN-
307 PM CDT SAT SEP 3 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN OTTER
TAIL COUNTY UNTIL 130 AM CDT SUNDAY MORNING...

AT 302 PM CDT...WEATHER SPOTTERS REPORTED THUNDERSTORMS HAD PRODUCED 
VERY HEAVY RAIN. THREE TO FOUR INCHES OF RAIN HAS BEEN REPORTED FROM 
THE NORTH END OF WALL LAKE TO JUST WEST OF UNDERWOOD. SEVERAL COUNTY 
ROADS WERE UNDERWATER EARLIER...WITH WATER REMAINING HIGH AS RUNOFF 
CONTINUES FOR THE COUPLE OF HOURS.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR 
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL 
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4652 9611 4613 9542 4613 9596 4636 9625

$$
JCA
000 
WGUS73 KFGF 032122
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
418 PM CDT SAT SEP 3 2005

MNC111-032128-
OTTER TAIL MN-
418 PM CDT SAT SEP 3 2005

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN OTTER
TAIL COUNTY...

AT 418 PM CDT...HEAVY RAINS HAVE MOVED OUT OF SOUTHWESTERN OTTER TAIL
COUNTY. FLOOD WATERS HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER A 
THREAT. SO THE WARNING HAS BEEN CANCELLED. 

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4652 9611 4613 9542 4613 9596 4636 9625

$$

MML

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 11:30 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 3, 11:30 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1130 AM CDT SAT SEP 3 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AREA REMAINS BELOW WEATHER
SYSTEMS...WITH LOW PRESSURE TO THE W AND HIGH PRESSURE TO THE NE.
DECAYING MCS STILL MOVING THROUGH WC MN PART OF AREA. WITH MODELS
STILL SHOWING GOOD ELEVATED STABILITY...850MB Q-VECTOR
CONVERGENCE...700MB LIFT...ANTICIPATE MCS TO CONTINUE TO MOVING E-SE
AND SLOWLY OUT OF THE AREA THIS EVENING. THEREFORE...ADJUSTED POPS
FOR CURRENT PRECIPITATION.  OTHERWISE...ONLY MINOR CHANGES NEEDED TO
FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Sep 3, 6:53 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT SAT SEP 3 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.

A COMPLEX OF THUNDERSTORMS WILL AFFECT THE SOUTHERN RED RIVER
VALLEY INTO WEST CENTRAL MINNESOTA THIS MORNING. AN ISOLATED
SEVERE STORM IS POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL.
THE SCATTERED THUNDERSTORM THREAT WILL LINGER ACROSS WEST CENTRAL
MINNESOTA THIS AFTERNOON INTO TONIGHT WITH LOCALIZED SEVERE STORM
THREAT PERSISTING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO TUESDAY AS
A COLD FRONT SWEEPS SOUTHEAST ACROSS THE REGION. THE POTENTIAL
EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE ON LABOR DAY.
ADDITIONAL THUNDERSTORMS CHANCES LOOM ON THE HORIZION FOR THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND THEN AGAIN ON
LABOR DAY.

BERG

In the hours before

Local storm report, Sep 3, 8:38 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
838 AM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     TSTM WND GST     LISBON                  46.44N 97.68W
09/03/2005  62 MPH           RANSOM             ND   BROADCAST MEDIA

&&

JCA
Local storm report, Sep 3, 9:30 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 AM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             7 SW WALCOTT            46.48N 97.04W
09/03/2005  0.88 INCH        RICHLAND           ND   TRAINED SPOTTER

0630 AM     TSTM WND GST     12 S SANBORN            46.77N 98.22W
09/03/2005  60 MPH           BARNES             ND   TRAINED SPOTTER

&&

DKELLENB
Local storm report, Sep 3, 1:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
118 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             ELIZABETH               46.38N 96.13W
09/03/2005  1.00 INCH        OTTER TAIL         MN   PUBLIC

&&

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 12:55 PM CDTSevere Thunderstorm WarningFGFOtter Tail65 min
Sep 3, 1:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail63 min
Sep 3, 3:33 PM CDTSevere Thunderstorm WarningFGFOtter Tail42 min

Nearby

Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.